Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Lincoln, IL

July 28, 2002McLean County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2002, 2:46 PM CDT for McLean County, Tazewell County, Illinois. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 2:46 PM CDT (19:46 UTC)
Expired
Jul 28, 2002, 3:45 PM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties McLean County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:00 PM CDTThunderstorm Wind 50 ECountywide, ILSeveral trees and power lines were blown down.
Jul 28, 3:30 PM CDTHail 0.75Normal, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KILX 281946
SVRSPI
ILC113-179-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MACKINAW...OR ABOUT 10 MILES SOUTH OF
  EUREKA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANVERS
  CARLOCK
  NORMAL
  BLOOMINGTON
  TOWANDA
  DOWNS

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4062 8937 4051 8946 4033 8889 4058 8878

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:56 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 10:56 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1056 AM CDT SUN JUL 28 2002

STLT AND PROFILER SHOWS WEAK SHORT WAVE OVER IA THAT IS TRIGGERING
THE CONVECTION OVER NORTHERN PART OF CWA. WAVE SHOULD CONTINUE TO
WORK WAY TO THE EAST THROUGH MID DAY. WILL HAVE TO WATCH HEAVY RAIN
IF TRAINING OCCURS. AS FOR ZONE FCST...WILL UPDATE WILL SLIGHT DROP
IN TEMPS IN NORTHERN COUNTIES.

.ILX...NONE.

GOETSCH

In the hours before

Local storm report, Jul 28, 9:42 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
942 AM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    1E LINCOLN                IL   74 MPH TSTM WIND GUST
07/28/02   LOGAN                          MEASURED AT THE NATIONAL
                                          WEATHER SERVICE OFFICE.

JRP
Special weather statement, Jul 28, 11:30 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281730-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SUN JUL 28 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL ILLINOIS THROUGH MONDAY.

A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH ACROSS ILLINOIS
THROUGH MONDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.
A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY PROVIDING A FOCUS
FOR THUNDERSTORM DEVELOPMENT.

STORMS DEVELOPING THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH AND POSSIBLE HAIL UP TO ONE INCH IN
DIAMETER.

SEVERE THUNDERSTORMS WILL BE LIKELY ON MONDAY AS THE COLD FRONT
MOVES ACROSS THE AREA.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:06 AM CDTSevere Thunderstorm WarningILXPeoria24 min
Jul 28, 10:10 AM CDTSevere Thunderstorm WarningILXPeoria50 min
Jul 28, 11:27 AM CDTFlash Flood WarningILXKnox, Peoria6 hr
Jul 28, 2:02 PM CDTFlash Flood WarningILXWoodford4 hr
Jul 28, 4:45 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Jul 28, 5:32 PM CDTFlash Flood WarningILXDeWitt, Logan3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.